Florida, 2016

Damaging Winds and Lightning Strike in Florida, September 12, 2016

September 12, 2016 · NWS JAX · 3 events in 1 county or zone

A few strong storms developed with increased moisture over the area due to a tropical wave and active sea breezes with a weak frontal boundary still draped across the local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A few strong storms developed with increased moisture over the area due to a tropical wave and active sea breezes with a weak frontal boundary still draped across the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 12, 9:14 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 12, 9:14 AM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1014 AM EDT MON SEP 12 2016

.UPDATE...

Moisture levels continue to gradually increase, per the morning
sounding at JAX. There is, however, still a pocket of dry air
hanging on in the mid levels, due to subsidence associated with
the persistent mid level ridge over the area. This will help to
keep convective activity somewhat limited along and east of the
I-95 corridor today but a few showers/storms will still be
possible along the coast thanks to increased low level moisture
convergence in association with an inverted trough offshore,
which is a northward extension of a tropical disturbance in the
Bahamas.

So we will continue with a low chance of rain along and east of
the I-95 corridor and go with a little better chance farther
inland this afternoon as scattered storms develop along the
westward moving seabreeze. Storms will fade out across the inland
areas this evening due to loss of heating. However, there will be
a resurgence of scattered showers and storms across the coastal
waters which will spread towards the coast as early as this
evening as the tropical wave moves north northwest along the
southern Florida peninsula.

&&

.AVIATION...

Mainly VFR conditions today. Scattered showers and storms
expected this afternoon as the seabreezes push inland. Low chance
for storms along and east of the I-95 corridor. Better chance for
storms west of I-95.

&&

.MARINE...

High pressure will be north of the waters this week, providing a
persistent onshore flow. Winds will increase on Tuesday as a
tropical wave crosses the Fl Peninsula. Headlines will likely be
needed.

Rip Currents: Moderate risk today at the Ne Fl beaches and all
beaches Tuesday due to a persistent long period swell and an
onshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  72  88  72 /  40  20  60  40
SSI  88  78  84  76 /  30  40  60  60
JAX  90  75  85  74 /  30  30  70  60
SGJ  87  78  84  75 /  40  30  70  60
GNV  91  73  86  72 /  50  30  70  50
OCF  91  73  87  72 /  50  30  70  50

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Shuler//Shashy
Hazardous weather outlook, Sep 12, 4:11 AM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
511 AM EDT MON SEP 12 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-130800-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
511 AM EDT MON SEP 12 2016

...MODERATE RISK OF RIP CURRENTS NORTHEAST FLORIDA BEACHES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ONSHORE FLOW AND LONG PERIOD SWELLS WILL RESULT IN A MODERATE RISK
OF DANGEROUS RIP CURRENTS AT THE NORTHEAST FLORIDA BEACHES.

SCATTERED SHOWERS AND STORMS ARE EXPECTED NEAR THE COAST DURING THE
MORNING AND INLAND DURING THE AFTERNOON. SOME STORMS MAY BE STRONG
THIS AFTERNOON ESPECIALLY BETWEEN U.S. HIGHWAY 301 AND INTERSTATE
75 AND PRODUCE FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

AN ELEVATED RIP CURRENT RISK IS EXPECTED THROUGH THE PERIOD DUE
TO PERSISTENT ONSHORE FLOW.

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE EXPECTED EACH AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Sep 12, 1:40 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT MON SEP 12 2016

GAZ162-163-121930-
CLINCH GA-ECHOLS GA-
240 PM EDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR ECHOLS AND CENTRAL CLINCH
COUNTIES UNTIL 330 PM EDT...

AT 240 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NEEDMORE...OR 8 MILES NORTHWEST OF FARGO...MOVING NORTHWEST AT
30 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
FARGO...STATENVILLE...DU PONT...NEEDMORE AND MAYDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3078 8313 3080 8313 3081 8310 3083 8310
      3083 8309 3085 8309 3085 8301 3086 8301
      3087 8297 3103 8297 3087 8252 3061 8252
      3065 8314
TIME...MOT...LOC 1840Z 130DEG 25KT 3075 8268

SANDRIK
Special weather statement, Sep 12, 1:41 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
241 PM EDT MON SEP 12 2016

FLZ037-040-121915-
MARION FL-PUTNAM FL-
241 PM EDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PUTNAM AND WESTERN
MARION COUNTIES UNTIL 315 PM EDT...

AT 241 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM ORANGE SPRINGS TO NEAR SANTOS. MOVEMENT WAS
NORTHWEST AT 25 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
OCALA...RAINBOW LAKES ESTATES...FORT MCCOY...CITRA...
ORANGE SPRINGS...OCALA AIRPORT...ANTHONY...SPARR...
SANTOS AND BELLEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2897 8232 2902 8242 2905 8247 2904 8253
      2921 8254 2922 8240 2948 8240 2949 8222
      2946 8219 2946 8221 2943 8221 2942 8220
      2942 8215 2943 8214 2944 8206 2962 8205
      2953 8190 2896 8208 2896 8231
TIME...MOT...LOC 1841Z 114DEG 23KT 2948 8197 2903 8211

SANDRIK

The radar

The Jacksonville radar (KJAX), 157 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Marion

When
September 12, 1:42 PM EST
Where
Marion County, 1.38 mi N of Santos
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.120, -82.100

A few trees were blown down between Ocala and Belleview. The cost of damage was unknown but estimated for the event to be included in Storm Data. The time of damage was based on radar.

Thunderstorm Wind, Marion

When
September 12, 1:54 PM EST
Where
Marion County, 1.94 mi ESE of Anthony
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
29.290, -82.090

A few trees were blown down. The time of damage was based on radar. The cost of damage was unknown but estimated for the event to be included in Storm Data.

Lightning, Marion

When
September 12, 2:30 PM EST
Where
Marion County, 1.39 mi ENE of Ocala
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.190, -82.110

A 22 yr old male was struck by lightning in Silver Springs. He was transported to the hospital as a precaution. The time of the event was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658158, 658159, 658150.